Management of an elevated INR caused by warfarin therapy

Patients in whom bleeding risks are expected to be high include those who are >65 years of age, those with active gastrointestinal disorders, those receiving concomitant antiplatelet therapy, those who underwent a major surgical procedure within the preceding two weeks, and those with low platelet count.
 

The management of excessive anticoagulation due to warfarin therapy largely depends on the following:

  • whether or not the patient is bleeding

  • extent and site of bleeding

  • indication for anticoagulation

  • degree of suppression of the (vitamin K−dependent) coagulation factors

  • urgency of warfarin reversal
     

A major determinant of bleeding caused by warfarin therapy is the international normalised ratio (INR). Bleeding risk increases exponentially from INR 5 to 9. (1) An INR ≥6 should be monitored closely.
 

Managing an excessively prolonged INR or bleeding caused by warfarin therapy may include:

  • Withholding warfarin
     

  • Vitamin K1 (phytomenadione)
    • Effect on INR takes approximately 6–12 hours to become apparent

    • Large doses (10–20 mg) may produce some resistance to re-warfarinisation but are appropriate if a clinical decision has been made to discontinue further treatment with warfarin

    • Small doses (1–5 mg) have less resistance to re-warfarinisation, and are still effective in correcting an abnormally high INR within 24 hours in most cases
       

  • Plasma transfusion
    • Usually requires 10−15 mL/kg to correct the coagulopathy

    • Potential dangers of volume overload and allergic reactions must be considered
    • The effect is immediate
       

  • Prothrombinex-VF
    • Only a small volume is required and a full dose can be administered in minutes, with no time delay in needing to thaw a fresch component or to blood group the patient

    • This contains only small amounts of factor VII and its use has been associated with an increased incidence of thromboembolism

 

Reference
  1. Fitzmaurice D, Blann A, Lip GYH. Bleeding risks of antithrombotic therapy. BMJ 2002;325:828–831.